Thunderstorm Wind, Woodbury
- When
- July 18, 9:10 PM CST
- Where
- Woodbury County, Moville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.500, -96.070
Thunderstorms produced large hail and damaging winds in part of northwest Iowa during the evening of July 18th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail and damaging winds in part of northwest Iowa during the evening of July 18th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 18, 6:47 PM CST, 2 hours 23 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 747 PM CDT WED JUL 18 2007 .DISCUSSION... RECENT MESOANALYSIS ACTUALLY LEAVES A LOT MORE QUESTIONS ON DEVELOPMENT TONIGHT. HAVE NOT SEEN ACTIVITY OUT WEST MAKE ANY AGRESSIVE EWRD PUSH...OUTSIDE A BRIEF ROGUE TS DEVELOPING BETWEEN KVTN AND KPHP. WOULD SEEM THAT ACTIVITY IS LARGELY UPSLOPE IN ORIGIN. OTHERWISE...THE ACC TRAIN CONTINUES OVR CWA WITHIN BROADLY FRONTOGENETIC ZONE. COLD POOL FROM EARLIER CONVECTION HAS NOW SHOVED FULLY S OF THE CWA...MAKING NR SFC AIR USELESS FOR ALL PRACTICAL PURPOSE. MOST UNSTABLE PARCEL IS MORE REASONABLE FOR LIFT DOWN TOWARD THE OUTFLOW/FRONTAL BNDRY IN NERN NEBRASKA... BASED 900-875HPA. DYNAMIC FORCING REALLY DOES NOT APPEAR TO GET ANY BETTER AFTER THE 03-06Z WINDOW...WITH WAVE MOVING THRU CNTRL SD ATTM. IF YOU SUBSCRIBE TO THE THEORY THAT THE ATMOSPHERE REACTS TO GRADIENTS...THEN IT WOULD APPEAR FROM THERMODYNAMIC ANALYSIS THAT THE MOST LKLY AREA FOR ADDITIONAL POTENTIALLY SIGNIFICANT DEVELOPMENT WOULD BE NEAR AND SOUTH OF THE MISSOURI RIVER...BUT REMAINING ELEVATED WITHIN OUR CWA. WOULD HAVE TO SEE THAT START UP SOON...OR THE WINDOW WL START TO SHIFT SWRD FOR DEVELOPMENT. WL BE MAKING SOME CHANGES TO FCST PACKAGE IN THE NEXT HOUR OR SO...TO REFLECT THESE THOUGHTS. && .PREV DISCUSSION... FIRST ROUND OF CONVECTION IS DEPARTING THE CWFA...WITH SOME SCATTERED REDEVELOPMENT ELSEWHERE IN THE ERN HALF. SFC BOUNDARY CONTS TO EXIST IN THE FAR SE PTN OF THE FA...ROUGHLY FM KSLB TO KSUX. CONCERNED ABOUT MORE CONVECTIVE DEVELOPMENT IN OUR SE CORNER IN THE NEAR TERM...POSSIBLY BEING SEVERE WITH HVY RAIN NEAR THE SFC BOUNDARY WHERE THE CAP HAS SUFFICIENTLY WEAKENED...EXCELLENT DEEP LYR SHEAR EXISTS...AND RAIN COOLED AIR HAS NOT REACHED. BUT OTHERWISE...ANOTHER CONCERN IS THE NEW CONVECTION THAT HAS DEVELOPED IN THE WRN PLAINS. THIS IS ASSOCIATED WITH THE LAST PIECE OF ENERGY WHICH HAS MOVED OUT OF WY AND MT...AND CURRENTLY IN THE WRN DKTS. DID SOME LAST MINUTE ADJUSTMENT TO THE WX/POP GRIDS TO ACCOUNT FOR POSSIBLE REDEVELOPMENT IN OUR ERN HALF...AND BOOSTED POPS IN OUR WRN HALF FOR LATE EVENING...KEEPING SOME HIGH POPS GOING IN MUCH OF OUR E SHORTLY AFTER MIDNIGHT...AGAIN LOOKING AT THE WRN PLAINS ACTIVITY. IT IS SORT OF A RACE...AS INSTABILITY IS HIGH. BUT THRU TIME TONIGHT...THE LOW LEVEL FLOW BECOMES INCREASINGLY MORE STABLE AS IT GETS DEEPER OUT OF THE NORTH. NOT EXPECTING MUCH FOR SVR ACTIVITY ANYWHERE AFTER AROUND 1 AM OR SO DUE TO THE WIND SHIFT. OTHERWISE...PLEASANT HIGH PRES TAKES OVER ON THU AND FRI. LOWERED TEMPS A TAD GIVEN THE NEW LOW LEVEL TEMPS OFF OF THE NAM AND GFS. ALTHOUGH THU WL BE GREATLY MIXED. RETURN FLOW BEGINS IN EARNEST ON SATURDAY PROVIDING SOME WARMER TEMPS. IN THE EXTENDED...LARGE BLOCKING HIGH STILL LOOKS TO BE IN PLACE. SO KEPT THE EXTENDED HUMID...DRY FOR WX AND WARM TO HOT. MJF && .AVIATION... MAIN ACTIVITY WL BE A THREAT FOR TS THIS EVENING AND OVERNIGHT. BE ALERT FOR POSSIBLE MVFR/IFR FOG AND STRATUS WHICH COULD DEVELOP LATE TONIGHT AND THUR MORNING DUE TO RAIN COOLED AIR. AT THIS POINT...HAVE MINIMIZED THAT POSSIBILITY IN THE TAFS DUE TO THE N TO NE SFC FLOW. BUT SOMETHING TO KEEP AN EYE ON. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && CHAPMAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 825 AM CDT WED JUL 18 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 825 AM CDT WED JUL 18 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING...ALONG AND SOUTHEAST OF A YANKTON...TO SIOUX FALLS...TO JACKSON MINNESOTA LINE. THIS INCLUDES ALL OF NORTHWEST IOWA...FAR NORTHEAST NEBRASKA...AND EXTREME SOUTHEAST SOUTH DAKOTA. HAIL UP TO THE SIZE OF GOLFBALLS AND WINDS TO 70 MPH ARE THE PRIMARY THREATS. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ELSEWHERE ACROSS THIS AREA FOR LATE TODAY. THREATS IN THE SLIGHT RISK AREA AGAIN INCLUDE LARGE HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
838 PM CDT WED JUL 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM HAIL AVON 43.01N 98.06W
07/18/2007 E0.88 INCH BON HOMME SD LAW ENFORCEMENT
&&
JLAFLINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
839 PM CDT WED JUL 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM HAIL 4 ESE DANTE 43.02N 98.11W
07/18/2007 E1.00 INCH CHARLES MIX SD PUBLIC
&&
JLAFLINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
926 PM CDT WED JUL 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL 7 SW TYNDALL 42.92N 97.96W
07/18/2007 E0.88 INCH BON HOMME SD PUBLIC
PEA TO NICKEL SIZED HAIL
&&
JLAFLINThe Sioux Falls radar (KFSD), 132 km away, was scanning. The volume nearest the first event began at 03:08 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Large hail was accompanied by wind gusts to 50 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50448, 50449, 50450.